Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 13, NWS Great Falls, MT

September 1, 20159 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 1, 2015, 3:16 PM MDT for 9 counties in Montana. It took effect at Sep 2, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2015, 3:16 PM MDT (21:16 UTC)
In effect from
Sep 2, 2015, 12:00 PM MDT
Expired
Sep 2, 2015, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 78 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WWUS85 KTFX 012116
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
316 PM MDT TUE SEP 1 2015


MTZ118-021400-
/O.NEW.KTFX.FW.W.0013.150902T1800Z-150903T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
316 PM MDT TUE SEP 1 2015

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
LOW HUMIDITY AND GUSTY WINDS FOR FIRE ZONE 118...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO 30
  MPH ARE EXPECTED.

* HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE
  FORECAST TO BE 15-20 PERCENT.

* HIGHEST THREAT OF CRITICAL FIRE WEATHER CONDITIONS WILL BE OVER
  THE SOUTHERN HALF OF FIRE ZONE 118 FROM THE TOWNSEND AREA TO
  THREE FORKS AND BOZEMAN.

* IMPACTS...ANY EXISTING FIRES OR NEW FIRES THAT DEVELOP WILL
  LIKELY SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE 
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ112-114-020300-
/O.CON.KTFX.FW.W.0012.000000T0000Z-150902T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
316 PM MDT TUE SEP 1 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114...

* AFFECTED AREA...FIRE WEATHER ZONES 112 AND 114.

* WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO
  30 MPH ARE EXPECTED. 

* HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE 
  FORECAST TO BE 15-20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
4 follow-up statements
206 
WWUS85 KTFX 020240
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT TUE SEP 1 2015


MTZ112-114-020345-
/O.EXP.KTFX.FW.W.0012.000000T0000Z-150902T0300Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT-
ROCKY MOUNTAIN FRONT-
840 PM MDT TUE SEP 1 2015

...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES
112 AND 114...

WINDS HAVE DECREASED THIS EVENING.

$$

MTZ118-021400-
/O.CON.KTFX.FW.W.0013.150902T1800Z-150903T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
840 PM MDT TUE SEP 1 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
WEDNESDAY FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE
118...

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO
  30 MPH ARE EXPECTED. 

* HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE 
  FORECAST TO BE 15-20 PERCENT.

* HIGHEST THREAT OF CRITICAL FIRE WEATHER CONDITIONS WILL BE 
  OVER THE SOUTHERN HALF OF FIRE ZONE 118 FROM THE TOWNSEND AREA 
  TO THREE FORKS AND BOZEMAN.

* IMPACTS...ANY EXISTING FIRES OR NEW FIRES THAT DEVELOP WILL 
  LIKELY SPREAD RAPIDLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
792 
WWUS85 KTFX 020940
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 AM MDT WED SEP 2 2015

MTZ118-030300-
/O.CON.KTFX.FW.W.0013.150902T1800Z-150903T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
340 AM MDT WED SEP 2 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RH VALUES FOR FIRE WEATHER
ZONE 118...

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO 
  30 MPH ARE EXPECTED.

* HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE 
  FORECAST TO BE 15-20 PERCENT.

* HIGHEST THREAT OF CRITICAL FIRE WEATHER CONDITIONS WILL BE 
  OVER THE SOUTHERN HALF OF FIRE ZONE 118 FROM THE TOWNSEND 
  AREA TO THREE FORKS AND BOZEMAN.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
840 
WWUS85 KTFX 021250
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
650 AM MDT WED SEP 2 2015


MTZ115-117-030300-
/O.EXA.KTFX.FW.W.0013.150902T1800Z-150903T0300Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
650 AM MDT WED SEP 2 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
115 AND 117...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 115. FIRE WEATHER ZONE 117. 

* WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO 
  30 MPH ARE EXPECTED.

* HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE FORECAST
  TO BE 10-20 PERCENT.

* IMPACTS...ANY EXISTING FIRES OR NEW FIRES THAT DEVELOP WILL
  LIKELY SPREAD RAPIDLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

MTZ118-030300-
/O.CON.KTFX.FW.W.0013.150902T1800Z-150903T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
650 AM MDT WED SEP 2 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONE 118...

* AFFECTED AREA...FIRE WEATHER ZONE 118.

* WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO 
  30 MPH ARE EXPECTED.

* HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE FORECAST
  TO BE 10-20 PERCENT.

* HIGHEST THREAT OF CRITICAL FIRE WEATHER CONDITIONS WILL BE 
  OVER THE SOUTHERN HALF OF FIRE ZONE 118 FROM THE TOWNSEND 
  AREA TO THREE FORKS AND BOZEMAN.

* IMPACTS...ANY EXISTING FIRES OR NEW FIRES THAT DEVELOP WILL
  LIKELY SPREAD RAPIDLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH
POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$
035 
WWUS85 KTFX 030257
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT WED SEP 2 2015


MTZ115-117-118-030400-
/O.EXP.KTFX.FW.W.0013.000000T0000Z-150903T0300Z/
CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
857 PM MDT WED SEP 2 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 115...117 AND
118...

RELATIVE HUMIDITY HAS INCREASED ACROSS THE AREA AND WINDS HAVE
DECREASED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 1, 11:10 AM MDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 1, 11:10 AM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1110 AM MDT TUE SEP 1 2015

UPDATED AVIATION DISCUSSION
UPDATED FIRE WEATHER DISCUSSION

.DISCUSSION...
ONLY MINOR CHANGES WERE MADE TO THE INHERITED FORECAST. INCREASED
SKY COVER SLIGHTLY OVER CENTRAL MONTANA FOR THIS AFTERNOON.
INCREASED WINDS OVER THE NW PLAINS FOR THE REST OF THIS MORNING.
ALSO RAISED HIGH TEMPERATURES OVER THE EAST SLOPES AND NORTH
CENTRAL MONTANA FOR THIS AFTERNOON. BLANK

&&

.AVIATION...UPDATED 1710Z.

VFR CONDITIONS ARE EXPECTED. THERE SHOULD BE NO PRECIPITATION AND
ANY CEILINGS WILL BE ABOVE 15000 FT. GUSTY WINDS WILL CONTINUE THIS
AFTERNOON BUT DIMINISH THIS EVENING.

&&

.FIRE WEATHER...THE RED FLAG WARNING WAS EXPANDED TO INCLUDE FIRE
ZONE 114. GUSTY WINDS RETURN TO THE ROCKY MTN FRONT AND ADJACENT
PLAINS IN GLACIER/TOOLE/LIBERTY COUNTIES TOMORROW BUT RELATIVE
HUMDITIES SHOULD BE IN THE 20 TO 30 PERCENT RANGE. HUMIDITIES
TOMORROW OVER CENTRAL MONTANA AND THE NORTHERN PORTION OF SOUTHWEST
MONTANA SHOULD FALL TO 15 TO 20 PERCENT AND WINDS SPEEDS SHOULD BE
AROUND 15 MPH. MIGHT NEED A HIGHLIGHT FOR TOMORROW FOR FIRE ZONE 118
AND POSSIBLY EVEN 117. BLANK

&&

.PREV DISCUSSION...
/ISSUED 514 AM MDT TUE SEP 1 2015/
TUESDAY THROUGH THURSDAY...WINDY CONDITIONS WILL DEVELOP AGAIN
TODAY ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT. A RED FLAG
WARNING HAS BEEN ISSUED FOR FIRE WEATHER ZONE 112. CONDITIONS WILL
ALSO BE CLOSE ON FIRE WEATHER ZONE 114...HOWEVER CONFIDENCE THAT
HUMIDITY VALUES WILL BE DANGEROUSLY LOW IS NOT AS STRONG SO WILL
HOLD OFF ON ISSUING ANY PRODUCT FOR THE TIME BEING. NEAR CRITICAL
FIRE WEATHER CONDITIONS WILL EXIST ON TUESDAY AND WEDNESDAY FOR
MUCH OF THE AREA. MODELS CONTINUE TO SLOW DOWN THE PROGRESSION OF
THE NEXT APPROACHING SYSTEM. HAVE DECREASED POPS AND QPF ON
WEDNESDAY AND INCREASED THEM ON THURSDAY DUE TO THIS CONTINUED
TREND. TEMPERATURES ARE STILL EXPECTED TO REMAIN NEAR SEASONAL
AVERAGES FOR THE NEXT TWO DAYS WITH COOLER CONDITIONS EXPECTED
WEDNESDAY EVENING AND THURSDAY. SOME LOCATIONS AT HIGHER
ELEVATIONS ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT COULD SEE A
SOME LIGHT SNOWFALL OVERNIGHT WEDNESDAY WITH THIS NEXT SYSTEM. SUK

THURSDAY NIGHT THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROF
WILL BE OVER THE PACIFIC NORTHWEST THURSDAY NIGHT WITH THE LOW
BEGINNING TO CLOSE AND SLOWING DOWN. THE ASSOCIATED COLD FRONT WILL
BE CROSSING THE ZONES DURING THE NIGHT AND SHOULD BE WELL INTO
SOUTHWEST MONTANA BY MORNING...AND COOLER TEMPS WILL FOLLOW ON
FRIDAY. THE AIR MASS WILL MOISTEN WELL AHEAD OF THE TROF AND
THURSDAY NIGHT AND FRIDAY PRECIPITATION SHOULD BE RATHER
WIDESPREAD...AND MODELS HAVE INCREASED PRECIP VALUES AHEAD OF THE
TROF DURING THE PAST 24 HOURS. THE ECMWF AND GFS ARE QUITE SIMILAR
THROUGH 12Z SAT. BEYOND THIS POINT, THE ECMWF REMAINS A CLOSED LOW
WHILE THE GFS MOVES EAST AS AN OPEN WAVE. WITH THE SLOWER MOVEMENT
OF THE ECMWF, PRECIP WOULD START LATER AND TEMPERATURES WOULD BE
SLOWER TO COOL. WITH THE FASTER MOVEMENT, THE GFS BRINGS THE TROF
OVER THE IDAHO PANHANDLE SATURDAY NIGHT AND THE TROF IS BROADENED AS
A SHORTWAVE MOVES INTO THE TROF FROM THE WEST. THE MODELS DIFFER
HERE AS WELL. THE GFS SHORTWAVE IS MUCH WEAKER AND THE AIR MASS
BEGINS TO DRY SUNDAY NIGHT. THE DEEPER LOW OF THE ECMWF WOULD DELAY
MOVEMENT OF THE TROF EAST AND DELAY ANY DRYING OF THE AIR MASS UNTIL
MONDAY. THIS WOULD KEEP PRECIPITATION IN THE FORECAST LONGER AS WELL
AND KEEP TEMPERATURES COOLER INTO MONDAY. WITH THE MODEL
UNCERTAINTY, WILL REMAIN CAUTIOUS AND BLEND THROUGH THIS PERIOD. THE
AIR MASS WILL BE QUITE DRY AGAIN MONDAY NIGHT AND TUESDAY, HIGH
PRESSURE ALOFT WILL BE BUILDING, AND TEMPERATURES RISING BACK ABOVE
SEASONAL NORMALS. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  86  54  81  50 /   0   0  10  30
CTB  79  51  72  44 /   0   0  10  50
HLN  84  50  82  48 /   0   0  10  20
BZN  85  49  86  47 /   0   0  10  10
WEY  77  39  76  37 /   0   0   0   0
DLN  83  49  82  46 /   0   0  10  10
HVR  85  50  82  50 /   0   0   0  30
LWT  83  56  85  47 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ112-114.

&&

WEATHER.GOV/GREATFALLS

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.